Access

You are not currently logged in.

Access your personal account or get JSTOR access through your library or other institution:

login

Log in to your personal account or through your institution.

If You Use a Screen Reader

This content is available through Read Online (Free) program, which relies on page scans. Since scans are not currently available to screen readers, please contact JSTOR User Support for access. We'll provide a PDF copy for your screen reader.

A Simple Proof of the Hobby-Rice Theorem

Allan Pinkus
Proceedings of the American Mathematical Society
Vol. 60, No. 1 (Oct., 1976), pp. 82-84
DOI: 10.2307/2041117
Stable URL: http://www.jstor.org/stable/2041117
Page Count: 3
  • Read Online (Free)
  • Download ($30.00)
  • Subscribe ($19.50)
  • Cite this Item
Since scans are not currently available to screen readers, please contact JSTOR User Support for access. We'll provide a PDF copy for your screen reader.
A Simple Proof of the Hobby-Rice Theorem
Preview not available

Abstract

This paper presents a simple proof of the following theorem due to Hobby and Rice. THEOREM. Let $\{\varphi_i(x)\}^n_{i = 1}$ be $n$ real functions in $L^1(d\mu; \lbrack 0, 1 \rbrack)$, where $\mu$ is a finite, nonatomic, real measure. Then there exist $\{\xi_i\}^r_{i = 1}, r \leqslant n, 0 = \xi_0 < \xi_1 < \cdots < \xi_r < \xi_{r + 1} = 1$ such that $$\sum_{j=1} ^{r + 1} (-1)^j \int^{\xi_j}_{\xi_{j - 1}} \varphi_i(x)d\mu(x) = 0, \quad i = 1,\ldots, n.$$ A matrix version of the above theorem is also proven. These results are of importance in the study of $L^1$-approximation.

Page Thumbnails

  • Thumbnail: Page 
82
    82
  • Thumbnail: Page 
83
    83
  • Thumbnail: Page 
84
    84